Valerie Monroe
Photo: Jonathan Skow
Q: My skin got dry after my doctor put me on Lipitor. Could other drugs have a similar effect?

A: Yes, and you probably wouldn't suspect it, which is why I always read the minuscule print on drug inserts. The one drug you might figure would cause dry skin—and it can—is Accutane, the acne treatment. But some antihistamines, anticholinergics (for treating spasms of the GI tract), diuretics, chemotherapeutic drugs, tamoxifen, and protease inhibitors (which treat viral infections) can cause dryness, says Jeffrey S. Dover, MD, associate clinical professor of dermatology at Yale School of Medicine.

Bottom line: Before you start taking a new medication, ask your doctor about side effects, including any impact on your skin—and then get your moisturizer ready.
As a reminder, always consult your doctor for medical advice and treatment before starting any program.

NEXT STORY

Comment

LONG FORM
ONE WORD